Get your health question answered instantly from our pool of 18000+ doctors from over 80 specialties

164 Doctors Online
Doctor Image
MD
Dr. Andrew Rynne

Family Physician

Exp 50 years

I will be looking into your question and guiding you through the process. Please write your question below.

High BP - Whom to believe, please suggest

I was told by my gym that I have high blood pressure (I m 26) so I went to my doc, who told me that I don t. A few months passed and I started seeing a new doc who said that I DO have high bp, and he put me on bp medication (eventhough my bloodwork came back fine). A month passed, I saw him again, he said it didn t work, so he doubled my dosage, but still couldn t tell me why, at the age of 26, I have high bp. I saw my gyno after that, who told me I should be concerned and need to find out the cause. She took me off of my birth control pills to see if that would help. I m also on Effexor (150mg/day) but my doc and my psychiatrist said that couldn t be the cause cause I m on such a low dosage. I don t know what to believe. Do I see a new doc? Should I be concerned that I don t know the cause? The medication is making my ankels swell. If the medication didn t work, doesn t that mean that I should try something else? Could it be the Effexor ? It s usually somewhere around 140/90. I exercise regularly and try to watch what I eat.
Tue, 15 Dec 2009
Report Abuse
Question is related to
Diseases and Conditions
Drug/Medication ,  
  User's Response
's  Response
Hello, I think it might help for someone to go over the ins-and-outs of blood pressure, so's you can see where the various opinions are coming from. The blood pressure is the fluid pressure in the arteries, it isn't the fluid pressure inside the heart. Even though it's the heart that generates the pressure by pumping out blood. The first pressure, your 140/ , is the pressure in the arteries a fraction of a second after the heart pumps. It's often said that this 'first' pressure should be your age +100, so on the basis that you are 26, a 'first' pressure of over 100+26 = 126 is too high. This 'second' pressure, your /90, is actually more important in diagnosing high blood pressure than the 'first' reading. The 'second' pressure, is the pressure inside the arteries in between heart-beats, whilst the heart is refilling. If the heart were a rotary pump, there would only be one blood pressure, but in fact clearly the heart is an intermittent pump, - - it pumps, refills, pumps, refills, pumps, refills, etc. The 'second' arterial pressure depends not so much on the 'heart' end of the circulation, it depends on the other end or 'far' end of the circulation, where the arteries are emptying out at the 'far end' into the tissues and veins. A high 'second' pressure expresses a blockage, an obstruction, or an 'arterial spasm' at the far end of the circulation,so that blood already in the arteries can't get out and 'backs up.' It's this 'arterial spasm' that anti- high blood pressure tablets treat: they relax the spasm, so blood can exit the arteries as easily as it gets in at the 'heart' end. There is debate about the normal 'second' pressure. 75 is normal, 80 is normal, 85 is normal, 90 is equivocal, 95 is too high. So you are on the 'edge' of what people consider normal. In about 8 cases out of 10, doctors don't know why someone should have a raised blood pressure. In the other 2 cases, there is a find-able and treat-able cause, like being on the Pill, having a kidney infection, having over-active adrenal glands, that sort of thing. That's why you needed the 'blood-work,' to rule out the 20% of known causes. I have looked up Efexor in my 'British National Formulary' (September 2007 edition), and hypertension (high blood pressure) is listed as a side-effect in black-and-white, page 210. Efexor is a dual-action anti- depressant. It works by being not only a Serotonin re-uptake inhibitor, (as they all are), but also a nor-adrenaline re-uptake inhibitor. In other words, the effect of adrenaline is being boosted in the brain, and the effect is similar to having an adrenal problem, which we know can cause high blood pressure. Why your doctor and Psychiatrist should be denying what is presumably in American drug-reference books as well as in English ones, is not clear to me. Probably they don't want you to stop the Efexor at any cost, because your depression has been so bad? I don't think you should be getting ankle swelling, especially as it raises the possibility of the right side of your heart not coping very well, i.e. that could be related to the blood pressure problem. The last time I posted an opinion that a Questioner's treatment wasn't right, the Moderators took it off, but admittedly I phrased it less tactfully that time. I would be very disappointed if they took this post off. Yes, I think it could be the Efexor, and yes, I think you should try one of the single-action antidepressants. If your dose of Efexor, (a dual-action antidepressant), really is so low, - - then you should be able to manage on a single-action antidepressant, shouldn't you? I hope this is of some help. Best wishes, Belliger (retired uk gp)
Disclaimer: These answers are for your information only and not intended to replace your relationship with your treating physician.
This is a short, free answer. For a more detailed, immediate answer, try our premium service [Sample answer]
Share on
 

Related questions you may be interested in

doctor1 MD

I HAVE RECENTLY BEEN DIAGNOSED WITH RA..THEY PUT ME ON METHATEXRATE INJECTIONS,WAS ALSO ON RELEFEN 800 MG 2X DAILY.AND AN 81 MG ASPRIN....I HAVE BEEN SO DIZZY AND EARS RINGING AND HIGH BLOOD PRESSURE ..DO YOU BELIEVE THAT IT COULD BE THE COMINTATION OF THE METHATEXRATE AND THE RELEFEN...

doctor1 MD

My boyfriend came home with a severe headache , he is 42 and over weight . Height is 5 10 and 240 lbs . I believe his blood pressure is high. I don t have anything to measure it with but he is under a lot is pressure and extremely angry. Any suggestion on home remedies to lower blood pressure?

doctor1 MD

My mother always cry whenever she is alone and also have a problem of high blood pressure, gas & stone in stomach. She likes to talk to others and don t want to work anymore because she think that she is physically weak. She always think negative and used to recall all her bad memories of life in the mean time. In our family, My father is usually busy in work, my brother is busy in his studies and i am pursuing my higher education which will complete in next year. As no one is with him that s why she is very depressed and she always tell that she want at least one person to be always with her but one thing positive about her is that she believes in God and like to spend more time on religious stuff. I want her to be always happy, whenever i make a call she told me that, she is fine but she used to cry at least 2 times in 3 days and sometimes more. So, what could be the best treatment to her

Recent questions on  Effexor

doctor1 MD

My history is taking Lisinipril 10mg, effexor 225, amaryl 1mg, Levothyroxine 100mcg and warfarin.5mg . Am overweight all my life and have type 2 diabetes and underactive thyroid. Recently abt a week ago my Dr put me on Levothyroxine 100mcg bcz tests showed I was too low. Have been off all levothyroxine a week now & blood sugar is being like 84-99. Before it was 99-112. Between Levothyroxine and amaryl----would this change of no levothyroxine and only the amarly plus the other daily meds be causing this change? I feel better mentally and overall better and have more energy. Will appreciate your input. Thanks. Am 74 and generally healthy.

doctor1 MD

Hello, I was on 225mg of Effexor for about a year. I was taking 3 tablets daily, dropped down to 2 tablets daily, then 2 every other day, then 1 every other day. This was gradual over about a month and a half. I lost my health insurance and cannot afford to pay full price. I did not experience feeling off for several days after the last pill. I do not feel depressed, but very light headed off and on with a whooshing sound in my ears. Could these problems start that long after stopping the drug? Or could it be due to something else? If it is from the drug, how long should it last? Thank you very much!

doctor1 MD

I am a 48 year old woman who is taking 5 mg Zyprexa(olanzapine), 50 mg nozanan, 5 mg zopiclone, 300 mg effexor time release, as well as blood pressure pills and cholesterol pills. I have been diagnosed with borderline personality disorder and bipolar . Is it safe for me to take Champix? My psychiatrist is hesitant.

doctor1 MD

My mother has been taking geodon and Effexor for several years for fibromyalgia and pain. Dr. Changed prescription to ability and pristiq with no weaning off error/geodon just stopping them cold turkey and starting new drugs the following morning? Is this normal practice or should we be looking out for withdrawal symptoms or interactions of any kind?

doctor1 MD

I don’t think 375g of Effexor is working, Can I add to it?

doctor1 MD

I've been having dizzy spells but when I get to the hospital they do blood work and EKG. They say it's all normal results. They think it's my anxiety . I'm on effexor xr for depression and GAD. They say I've got health anxiety also. They put me on...

doctor1 MD

http://doctor.healthcaremagic.com/AskDoctorInboxServlet?page=viewQuery&queryId=350303 Still suffering can t with taking Effexor then dont move bowls could even pro long as msny days. If i stop i move bowls that has been backed up a few days but, i...